Alert archive / Tennessee / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 7, NWS Nashville, TN

April 2, 20244 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 2, 2024, 6:07 PM CDT for 4 counties in Tennessee. It was in force for 38 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 2, 2024, 6:07 PM CDT (23:07 UTC)
Expired
Apr 2, 2024, 6:45 PM CDT
In force
38 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Cheatham County, TN, Davidson County, TN, Robertson County, TN, Sumner County, TN

The radar

The Nashville radar (KOHX), 35 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 2, 6:25 PM CDTHAIL 0.7Cross Plains, TNEstimated dime size hail in Cross Plains.
Apr 2, 6:30 PM CDTTSTM WND DMG2 Nne Springfield, TNTree down at Blackwood Road and Wilks Road in Springfield. Time estimated from radar.
Apr 2, 6:30 PM CDTTSTM WND DMG2 S Cross Plains, TNTree down at Jernigan Road and Archer Road near Cross Plains. Time estimated via radar.
Apr 2, 6:30 PM CDTTSTM WND DMGCross Plains, TNAbout 1,300 customers without power mainly in the Cross Plains area and west of Springfield.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 2, 3:08 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.1 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2024-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 241 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2024-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
241 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

850 
WUUS54 KOHX 022307
SVROHX
TNC021-037-147-165-022345-
/O.NEW.KOHX.SV.W.0007.240402T2307Z-240402T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
607 PM CDT Tue Apr 2 2024

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  North central Davidson County in Middle Tennessee...
  Northwestern Sumner County in Middle Tennessee...
  Northeastern Cheatham County in Middle Tennessee...
  Robertson County in Middle Tennessee...

* Until 645 PM CDT.

* At 607 PM CDT, a severe thunderstorm was located over Coopertown,
  or near Springfield, moving east at 50 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Gallatin, Springfield, Goodlettsville, White House, Millersville,
  Greenbrier, Coopertown, Ridgetop, Cross Plains, Portland, Pleasant
  View, Orlinda, Cottontown, and Black Jack.

This includes the following highways...
 Interstate 65 between mile markers 100 and 120.
 Interstate 24 between mile markers 23 and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 900 PM CDT for Middle
Tennessee.

&&

LAT...LON 3663 8657 3664 8655 3641 8636 3631 8699
      3648 8709 3665 8673 3665 8659
TIME...MOT...LOC 2307Z 250DEG 45KT 3643 8693 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Adcock
2 follow-up statements
959 
WWUS54 KOHX 022319
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
619 PM CDT Tue Apr 2 2024

TNC021-037-022329-
/O.CAN.KOHX.SV.W.0007.000000T0000Z-240402T2345Z/
Davidson TN-Cheatham TN-
619 PM CDT Tue Apr 2 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL DAVIDSON AND
NORTHEASTERN CHEATHAM COUNTIES IS CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 900 PM CDT for Middle
Tennessee.

&&

LAT...LON 3663 8657 3664 8655 3645 8640 3638 8673
      3640 8675 3641 8675 3639 8677 3639 8678
      3637 8679 3636 8679 3636 8680 3654 8687
      3665 8658
TIME...MOT...LOC 2319Z 250DEG 45KT 3648 8675 

$$

TNC147-165-022345-
/O.CON.KOHX.SV.W.0007.000000T0000Z-240402T2345Z/
Sumner TN-Robertson TN-
619 PM CDT Tue Apr 2 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHWESTERN SUMNER AND EASTERN ROBERTSON COUNTIES...

At 619 PM CDT, a severe thunderstorm was located near Greenbrier, or
near Springfield, moving east at 50 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Springfield, White House, Millersville, Greenbrier, Ridgetop, Cross
Plains, Portland, Orlinda, Cottontown, and Black Jack.

This includes Interstate 65 between mile markers 102 and 121.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM CDT for Middle
Tennessee.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3663 8657 3664 8655 3645 8640 3638 8673
      3640 8675 3641 8675 3639 8677 3639 8678
      3637 8679 3636 8679 3636 8680 3654 8687
      3665 8658
TIME...MOT...LOC 2319Z 250DEG 45KT 3648 8675 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Adcock
793 
WWUS54 KOHX 022337
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
637 PM CDT Tue Apr 2 2024

TNC147-165-022346-
/O.EXP.KOHX.SV.W.0007.000000T0000Z-240402T2345Z/
Sumner TN-Robertson TN-
637 PM CDT Tue Apr 2 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SUMNER AND
EASTERN ROBERTSON COUNTIES WILL EXPIRE AT 645 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, small 
hail and gusty winds are still possible with this thunderstorm and a 
Special Weather Statement for strong thunderstorms is in effect.
.

A Tornado Watch remains in effect until 900 PM CDT for Middle
Tennessee.

&&

LAT...LON 3663 8657 3664 8655 3645 8640 3638 8673
      3640 8675 3641 8675 3639 8677 3639 8678
      3637 8679 3636 8679 3636 8680 3654 8687
      3665 8658
TIME...MOT...LOC 2336Z 250DEG 45KT 3655 8652 

$$

Adcock

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 12:23 PM CDT, 5 hours 44 minutes earlier.

Area forecast discussion, Apr 2, 12:23 PM CDT, 5 hours 44 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1223 PM CDT Tue Apr 2 2024

...New AVIATION...

.SHORT TERM...
(Rest of today through Wednesday)
Issued at 1104 AM CDT Tue Apr 2 2024

A dangerous setup is in place this morning for severe weather late
this morning through the evening hours. A wave of showers and storms
developed over eastern AR/western TN and has lifted northeast into
the western part of our CWA. The atmosphere ahead of that wave is
characterized by 500-1000 J/kg of mlCAPE. According to SPC
Mesoanalysis West Tennessee and the northwestern third of Middle
Tennessee are uncapped. So far, small hail and some strong winds
have been reported in West Tennessee. Closer to Nashville, the 12z
OHX raob and BNA ACARS soundings show a cap in place just above 700
mb. ACARS around 15z show that the cap has eroded away.

Additional storms are expected to develop just west of the area
early this afternoon as the leading edge of large scale ascent noses
closer to the area. The environment ahead of that second wave will
be dependent on this morning's round. Ample shear will be in place
regardless, but the amount of recovery for instability is in
question over the northwestern part of the area. Further south and
east, the environment will be less questionable with mlCAPE
values between 1000-1500 J/kg. Storm modes could be a mix between
supercells and line segments. The more recent runs of the HRRR
have been holding onto the morning round a little longer which in
turn has made the afternoon round more linear in nature and less
cellular. This scenario would favor damaging winds and embedded
rotations instead of a scenario where we have discrete cells that
would favor potentially long track tornadoes, large hail, and
damaging winds. The severe threat will come to a close on the
plateau by 7 to 9pm. Some additional showers may continue through
the rest of the evening hours before coming to an end.

A trough ejecting out of Manitoba will phase with the southern
stream energy from today's event developing into a large upper low
centered near Chicago Wednesday morning. A lobe of energy will
rotate around the base of the upper low on Wednesday sparking
showers over our area.

&&

.LONG TERM...
(Wednesday Night through next Tuesday)
Issued at 1104 AM CDT Tue Apr 2 2024

The upper level low will wobble eastward on Thursday with another
lobe of energy rounding the base of the trough leading to more
shower chances along the northern plateau For the rest of the area,
conditions will be cool and breezy once again. Temperatures Friday
morning will drop into the low to mid 30s but widespread frost is
not likely due to surface winds remaining 5-10 mph.  By Friday, the
upper low will be centered over New England with northwest flow over
Middle Tennessee leading to another cool and breezy day, but it
should be dry. Temperatures Friday night will drop into the upper
20s to mid 30s. Winds will be a little lighter Saturday morning
leading to more widespread frost compared to the previous night.
Upper level ridging will start to build into the area late on
Saturday allowing temperatures to begin to rebound. By Sunday
afternoon temperatures will be back in the mid 60s to lower 70s. A
trough looks like it will move through the central plains late in
the weekend which may bring some rain chances to our area late
Sunday or on Monday.

&&

.AVIATION...
(18Z TAFS)
Issued at 1204 PM CDT Tue Apr 2 2024

Storms will move through this afternoon with a high likelyhood of
IFR VIS and MVFR CIGS at CKV, BNA, and MQY, and IFR conditions at
CSV and SRB later this evening. Right now, wind gusts to 40kts are
possible from the west-southwest as the storms move through, but
will have to monitor for stronger winds should storms be severe.
After the storms move out, winds will become northwesterly with
low MVFR CIGS hanging around overnight, and after daybreak
tomorrow winds will back to a more westerly direction with maybe
an improvement in cloud cover.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      45  58  40  54 /  70  70  50  20
Clarksville    43  55  39  52 /  30  70  50  20
Crossville     40  52  34  45 / 100  60  60  50
Columbia       43  57  39  53 /  60  40  30  10
Cookeville     42  54  37  47 /  90  60  60  50
Jamestown      41  53  34  45 /  90  70  70  60
Lawrenceburg   44  57  39  53 /  70  40  30  10
Murfreesboro   44  57  38  53 /  70  50  40  20
Waverly        42  55  39  52 /  20  60  40  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Reagan
LONG TERM....Reagan
AVIATION.....05

In the hours before

Special weather statement, Apr 2, 12:22 PM CDT, 5 hours 45 minutes before
Special Weather Statement
National Weather Service Nashville TN
1222 PM CDT Tue Apr 2 2024

TNZ009>011-030-031-033-021800-
Overton TN-Pickett TN-Clay TN-Jackson TN-Macon TN-Smith TN-
1222 PM CDT Tue Apr 2 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN OVERTON...
NORTHWESTERN PICKETT...NORTHEASTERN SMITH...NORTHERN JACKSON...CLAY
AND SOUTHEASTERN MACON COUNTIES THROUGH 100 PM CDT...

At 1222 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Red Boiling Springs, or 11 miles northeast of
Carthage, moving northeast at 65 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Celina, Gainesboro, Byrdstown, Red Boiling Springs, Wolf River Dock,
Whitleyville, Moss, Pleasant Shade, and Dale Hollow Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 300 PM CDT for Middle
Tennessee.

&&

LAT...LON 3661 8495 3629 8592 3639 8601 3639 8598
      3642 8597 3643 8604 3645 8606 3662 8576
      3661 8550 3663 8523
TIME...MOT...LOC 1722Z 240DEG 55KT 3641 8585

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Adcock
Local storm report, Apr 2, 12:40 PM CDT, 5 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
1240 PM CDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 PM     Hail             5 NNE Carthage          36.33N 85.91W
04/02/2024  E0.88 inch       Smith              TN   Public

            Nickel size hail reported in the Defeated
            area in Smith County.

&&
Local storm report, Apr 2, 12:46 PM CDT, 5 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
1246 PM CDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1143 AM     Tstm Wnd Dmg     3 SE Oak Hill           36.05N 86.75W
04/02/2024                   Davidson           TN   Emergency Mngr

            Large trees uprooted on Hill Rd near
            Granbery Elementary School.

&&
Special weather statement, Apr 2, 5:04 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Nashville TN
504 PM CDT Tue Apr 2 2024

TNZ059>063-075-022230-
Cannon TN-Rutherford TN-Williamson TN-Bedford TN-Maury TN-
Marshall TN-
504 PM CDT Tue Apr 2 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MARSHALL...
RUTHERFORD...EAST CENTRAL MAURY...SOUTHEASTERN WILLIAMSON...NORTHERN
BEDFORD AND SOUTHWESTERN CANNON COUNTIES THROUGH 530 PM CDT...

At 504 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Shelbyville, moving northeast at 75 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Murfreesboro, Walterhill, Chapel Hill, Eagleville, Lascassas,
Christiana, Fosterville, Rover, Deason, Rockvale, Bradyville,
Unionville, and Readyville.

This includes the following highways...
 Interstate 65 near mile marker 48.
 Interstate 24 between mile markers 72 and 94.
 Interstate 840 between mile markers 43 and 59.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 900 PM CDT for Middle
Tennessee.

&&

LAT...LON 3567 8690 3601 8638 3573 8606 3569 8618
      3569 8619 3570 8619 3570 8622 3571 8622
      3569 8623 3569 8625 3567 8624 3566 8625
      3550 8667
TIME...MOT...LOC 2204Z 236DEG 65KT 3563 8664

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Adcock
Special weather statement, Apr 2, 5:48 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Nashville TN
548 PM CDT Tue Apr 2 2024

TNZ006-007-025-026-022315-
Robertson TN-Dickson TN-Cheatham TN-Montgomery TN-
548 PM CDT Tue Apr 2 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN DICKSON...
SOUTHEASTERN MONTGOMERY...NORTHERN CHEATHAM AND WESTERN ROBERTSON
COUNTIES THROUGH 615 PM CDT...

At 548 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Ashland City, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Springfield, Ashland City, Clarksville, Millersville, Greenbrier,
Coopertown, Ridgetop, Pleasant View, Adams, Cedar Hill, Cheatham Dam,
and Cunningham.

This includes Interstate 24 between mile markers 13 and 31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 900 PM CDT for Middle
Tennessee.

&&

LAT...LON 3642 8674 3638 8678 3636 8684 3638 8686
      3637 8686 3637 8688 3639 8689 3639 8691
      3637 8691 3633 8692 3620 8730 3639 8740
      3665 8696 3665 8690
TIME...MOT...LOC 2248Z 245DEG 47KT 3636 8722

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Adcock

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 9:34 AM CDTSpecial Weather StatementOHXMontgomery41 min
Apr 2, 10:05 AM CDTSpecial Weather StatementOHXHickman, Humphreys, Perry40 min
Apr 2, 10:18 AM CDTSpecial Weather StatementOHXStewart27 min
Apr 2, 10:45 AM CDTSpecial Weather StatementOHXHickman, Williamson30 min
Apr 2, 11:11 AM CDTSpecial Weather StatementOHXWilliamson34 min
Apr 2, 11:38 AM CDTSpecial Weather StatementOHXDavidson37 min
Apr 2, 12:22 PM CDTSpecial Weather StatementOHXClay38 min
Apr 2, 5:04 PM CDTSpecial Weather StatementOHXRutherford26 min
Apr 2, 5:48 PM CDTSpecial Weather StatementOHXRobertson27 min
Apr 2, 6:36 PM CDTSpecial Weather StatementOHXSumner24 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.